Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 2, NWS Dodge City, KS

January 22, 201418 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Jan 22, 2014, 4:34 AM CST for 18 counties in Kansas. It took effect at Jan 23, 2014, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2014, 4:34 AM CST (10:34 UTC)
In effect from
Jan 23, 2014, 12:00 AM CST
Expired
Jan 23, 2014, 10:16 AM CST
In force
10 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3374 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WWUS43 KDDC 221034
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
434 AM CST WED JAN 22 2014

...VERY COLD WIND CHILLS EXPECTED TONIGHT....

.AS AN ARCTIC AIRMASS INVADES SOUTHWEST AND WEST CENTRAL KANSAS
TONIGHT, NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH ALONG WITH
MUCH COLDER TEMPERATURES LEADING TO VERY COLD WIND CHILL READINGS.

KSZ031-046-065-066-079>081-089-090-221845-
/O.NEW.KDDC.WC.Y.0002.140123T0600Z-140123T1700Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
434 AM CST WED JAN 22 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM CST THURSDAY. 

* WIND CHILL VALUES...15 TO 20 DEGREES BELOW ZERO.

* TIMING...AFTER MIDNIGHT TILL AROUND 11 AM CST.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

06
4 follow-up statements
756 
WWUS43 KDDC 221824
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 PM CST WED JAN 22 2014

...VERY COLD WIND CHILLS EXPECTED TONIGHT....

.AS AN ARCTIC AIRMASS INVADES SOUTHWEST AND WEST CENTRAL KANSAS
TONIGHT... NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH ALONG
WITH MUCH COLDER TEMPERATURES LEADING TO VERY COLD WIND CHILL
READINGS.

KSZ031-046-065-066-079>081-089-090-230230-
/O.CON.KDDC.WC.Y.0002.140123T0600Z-140123T1700Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1224 PM CST WED JAN 22 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM CST THURSDAY...

* WIND CHILL VALUES...15 TO 20 DEGREES BELOW ZERO.

* TIMING...AFTER MIDNIGHT TILL AROUND 11 AM CST.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED 
  SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

SUGDEN
409 
WWUS43 KDDC 222012
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CST WED JAN 22 2014

...VERY COLD WIND CHILL VALUES EXPECTED OVERNIGHT INTO TOMORROW MORNING....

.AN ARCTIC AIRMASS WILL SPREAD ACROSS SOUTHWEST KANSAS LATE TONIGHT.
VERY COLD MINIMUM TEMPERATURES IN COMBINATION WITH MODERATE NORTHEASTERLY
WINDS WILL RESULT IN WIND CHILL VALUES PLUMMETING IN THE NEGATIVE 15
TO NEGATIVE 22 TERRITORY.

KSZ030-043>045-063-064-077-078-088-231200-
/O.EXA.KDDC.WC.Y.0002.140123T0600Z-140123T1700Z/
TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-GRAY-FORD-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...GARDEN CITY...KALVESTA...
JETMORE...HANSTON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...
ASHLAND...MINNEOLA
212 PM CST WED JAN 22 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM CST THURSDAY. 

* WIND CHILL VALUES...OF 15 TO 22 DEGREES BELOW ZERO.

* TIMING...THE COLDEST WIND CHILL VALUES ARE EXPECTED BETWEEN 5 AM
  CST AND 8 AM CST.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

KSZ031-046-065-066-079>081-089-090-231200-
/O.CON.KDDC.WC.Y.0002.140123T0600Z-140123T1700Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
212 PM CST WED JAN 22 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM CST THURSDAY...

* WIND CHILL VALUES...15 TO 22 DEGREES BELOW ZERO.

* TIMING...THE COLDEST WIND CHILL VALUES ARE EXPECTED BETWEEN 5 AM
  CST AND 8 AM CST.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

SUGDEN
608 
WWUS43 KDDC 231057
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CST THU JAN 23 2014

...VERY LOW WIND CHILLS EXPECTED THIS MORNING....

.ARCTIC HIGH PRESSURE BUILDING INTO WESTERN KANSAS THIS MORNING
WILL RESULT IN LOW WIND CHILLS.

KSZ030-031-043>046-063>066-077>081-088>090-231700-
/O.CON.KDDC.WC.Y.0002.000000T0000Z-140123T1700Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
457 AM CST THU JAN 23 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WIND CHILL VALUES...OF 15 TO 19 DEGREES BELOW ZERO.

* TIMING...THROUGH 11 AM.
 
* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

FINCH
826 
WWUS43 KDDC 231616
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 AM CST THU JAN 23 2014

...WIND CHILL VALUES ARE NOT QUITE AS LOW AS EXPECTED....

.THE WIND CHILL ADVISORY IS CANCELLED.  TEMPERATURES DID NOT COOL
AS MUCH AS EXPECTED, AND WINDS HAVE NOT INCREASED AS FAST AS
ANTICIPATED.

KSZ030-031-043>046-063>066-077>081-088>090-231730-
/O.CAN.KDDC.WC.Y.0002.000000T0000Z-140123T1700Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
1016 AM CST THU JAN 23 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILL ADVISORY LEVELS WILL NOT BE MET.

$$

12

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 3:59 AM CST, 35 minutes earlier.

Area forecast discussion, Jan 22, 3:59 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
359 AM CST Wed Jan 22 2014

...Updated for Short Term...

.SHORT TERM...(Today and tonight)
ISSUED AT 358 AM CST WED JAN 22 2014

The main forecast challenges are mainly for tonight with an Arctic
cold front, and includes overnight lows, strong winds, wind chills,
and areas of light snow.

An Arctic airmass will plunge into the Central Plains later this
afternoon and tonight as a shortwave trough in Central Canada moves
south. Ahead of this front, weak surface high pressure will build
into the Plains behind a surface trough with light north to
northwest winds. The models have the Arctic boundary near Hays by
late afternoon with northeast winds picking up, then through the
rest of the southwest and south central Kansas in the evening and
overnight. Northeast winds increase to 25 to 35 mph with the front.
Highs today, with increasing mid and high cloudiness late this
afternoon, will range from the lower 40s in the I-70 area to the mid
40s and upper 40s toward the Oklahoma border.

Overnight lows tonight will range from around zero in the I-70
corridor to single digits elsewhere. Strong northeast winds
associated with the Arctic boundary should weaken after midnight and
towards sunrise. Wind chill readings will be close to wind chill
advisory criteria in parts of south central Kansas from Wakeeney to
St. John and east with around -15 degrees, but the winds may fall
off more than anticipated with the Arctic high ridging. Will go
ahead and issue a wind chill advisory staring at midnight into 11 am
Thursday that matches up with neighbors. Some light snow is also
expected after midnight mainly in the Syracuse to Johnson areas with
a dusting to may be less than 1/2 inch with the upper system forcing
and highest layer relative humidities. Some light snow and flurries
may also be possible towards Garden City to Dodge City and Liberal,
but not much accumulation expected.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 349 AM CST WED JAN 22 2014

The latest 00 UTC WRF model run was much more aligned with the
recent GFS and ECMWF with respect to spatial distribution of
precipitation. We've increased probabilities to likely category for
about the westernmost 6 counties in southwest Kansas with
probabilities tapering off rapidly eastward. The WRF produced snow ratios
of around 17:1, beginning and through the duration of the event.
Snowfall totals up to around an inch might be expected with this
weak upslope, highly efficient dendritic growth environment on
Thursday morning. Another night of cold temperatures will follow
with good radiational cooling conditions and light surface winds for
minimal mixing into Friday morning. Ensemble forecast spreads range
from the low teens to mid single digits for lows, which could even
fall lower than this given the nature of the very dry air. However
the dry air will contribute to rapid warming on Friday as the
westerly downslope winds increase with mixing to near 20 knots. Some
of the model output produces highs as much as the mid to upper 50s
across west central Kansas (Hays-Syracuse). The overnight lows
will be much more mild Saturday and Sunday nights as continued
westerly downslope winds persist. Highs will also be above normals
for late January (forecast highs of mid 50s vs. normals in the 40s).
The GFS and ECMWF has reasonably good agreement on yet another cold
front and continental polar anticyclone overspreading the Plains
states starting late in the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 1122 PM CST TUE JAN 21 2014

Weak high pressure will build into western Kansas today followed
by an Arctic cold front late this afternoon and evening. This
Arctic front caused by a shortwave trough in the upper flow moving
out of central Canada and then into the Central Plains later today
and tonight. Ahead of the Arctic front light north to northwest
are expected, then increasing to 20-35kt with the Arctic boundary
around 22-00Z at KHYS and around 02-04Z at KDDC. Mid and high
cloudiness will thicken with VFR conditions by afternoon, followed
by lower cigs around OVC030/040 and virga behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45   6  20  11 /   0  10  20   0
GCK  45   7  20   8 /   0  20  20   0
EHA  47  11  18  11 /   0  40  60   0
LBL  48  10  20  11 /   0  30  40   0
HYS  41   1  19   8 /   0  10   0   0
P28  46   7  21  13 /   0  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY from Midnight tonight to 11 AM CST Thursday
FOR KSZ031-046-065-066-079>081-089-090.

&&

SHORT TERM...Kruse
LONG TERM...Russell
AVIATION...Kruse

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.